Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

What causes tingling sensation in hands and feet while on PPI?

User rating for this question
Very Good
Answered by

Neurologist, Surgical
Practicing since : 2004
Answered : 2534 Questions
Question
I have been dealing with digestive issues for 6 months and I was put on PPi's. About one week after starting the PPi I developed tingling in my hands and feet (pins and needles). I have never really had issue with circulation before except when I was pregnant. I got of the Prilosec and any circulation problems I had went away. Then about two months ago I had a bout of bad reflux and my GI put me on Dexilant. Within one week of taking it I developed pain in the right side of my head (it lasted about two weeks and then went away) and I also have the pins and needles back again. I feel like I've developed a major health anxiety from this reflux and I'm really wanting to get my old self back. I'm not really a medication person so I really want to get off the Dexilant. Do you think this could be something really serious like MS? Diabetes? Or is this indeed a side effect of the PPI's?
Posted Sat, 12 Sep 2015 in Brain and Spine
 
 
Answered by Dr. Erion Spaho 39 minutes later
Brief Answer:
MS and Diabetes unlikely.

Detailed Answer:
Hello again and thanks for using HCM.

I have read your query and understand your concerns.

Episodic headaches, pins and needles in hands, are not common side effects of PPI ( proton pump inhibitors ) drugs use, however prolonged use of PPI is found to cause low vitamin B12 and Magnesium levels in blood by affecting their absorption.

Low vitamin B12 and low Magnesium blood levels can cause separately or together symptoms of peripheral neuropathy.

I don't think just an episode of headache with pins and needles in hands could herald Multiple sclerosis, or Diabetes.

First blood vitamin B12 levels, Magnesium and Calcium should be measured.

If low levels, correcting deficiencies should improve symptoms.

If normal levels, in my opinion, your symptoms are caused by stress and anxiety disorder.

Controlling anxiety and stress by discussing your concerns with a Psychologist, should improve your new symptoms and digestive issues too.

Anxiety and stress are well known factors that increase gastric acidity levels.

Hope you found the answer helpful.

Best regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor